Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

August 15, 2012Newberry County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 15, 2012, 6:54 PM EDT for Newberry County, South Carolina. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2012, 6:54 PM EDT (22:54 UTC)
Expired
Aug 15, 2012, 7:15 PM EDT
In force
21 min
Issued by
NWS Columbia, SC

County Newberry County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WWUS82 KCAE 152254
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT WED AUG 15 2012

SCZ020-021-152315-
FAIRFIELD-NEWBERRY-
654 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 715 PM EDT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WHITMIRE...MOVING SOUTHEAST AT 25 MPH.
THE STORM WILL AFFECT THE AREA NEAR THE NEWBERRY AND FAIRFIELD COUNTY
LINE.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WHITMIRE...SHELTON...AND BLAIR.

THE THUNDERSTORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50 MPH...
DANGEROUS LIGHTNING...BRIEF HEAVY DOWNPOURS AND SMALL HAIL. 

&&

LAT...LON 3436 8127 3427 8147 3452 8166 3453 8165
      3453 8162 3448 8155 3446 8155 3445 8153
      3449 8149 3450 8143 3454 8143 3456 8142
TIME...MOT...LOC 2251Z 334DEG 23KT 3453 8154

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 15, 4:48 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 15, 4:48 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT WED AUG 15 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE THROUGH THE REGION LATE TODAY AND
TONIGHT...AND STALL JUST TO OUR SOUTH THURSDAY. DRIER AIR ENTERING
THE REGION BEHIND THE FRONT IS EXPECTED TO PROVIDE FAIR WEATHER
THURSDAY. MOISTURE RETURN WILL GRADUALLY RESUME FRIDAY AHEAD OF
ANOTHER FRONT THAT WILL DROP INTO THE REGION SATURDAY...AND THEN
STALL IN PLACE INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...SHORT WAVE IN UPSTATE MOVING EAST APPEARS TO
WEAKEN AS IT MOVES OVER NORTHERN PORTION OF FORECAST AREA. THERE
IS CURRENTLY A NARROW BAND OF SHOWERS ENTERING THE NORTHERN
PORTION OF THE FORECAST AREA AS A WEAK COLD FRONT MOVES WEST TO
EAST ACROSS THE AREA BY LATE THIS AFTERNOON. BOTH RUC13 AND LOCAL
4 KM WRF KEEP PRECIP CONFINED TO THE NORTH AND EAST PORTIONS OF
REGION. HOWEVER...DECIDED TO GO AT LEAST 20 PERCENT CHANCE MOST
LOCATIONS. IN ADDITION...ADDED A 30 PERCENT CHANCE NORTH OF CAE
FOR A 2-3 HOUR PERIOD. THIS MATCHES UP WELL WITH GSP. SPC EARLIER
HAD A SLIGHT RISK OF SEVERE STORMS IN THE EASTERN PART OF THE
FORECAST AREA BUT HAS SINCE MOVED IT WELL TO THE EAST. MODELS KEEP
ENERGY MAINLY TO THE NORTH. MOST UNSTABLE LOCATIONS WILL BE TO THE
EAST. CLOUDS HAVE BROKEN UP AS NAM BUFR SHOWS DRIER AIR MOVING IN.
PW VALUES DROP BELOW 1.5 INCHES. STILL SUNSHINE IN THE EAST MAY
LEAD TO STRONGER LOW LEVEL LAPSE RATES AND HIGHER CAPES. HIGH
READINGS MAINLY IN LOWER 90S STILL OK.

TONIGHT...A TRAILING SHORT WAVE IS EXPECTED TO MOVE THROUGH TO
THE SOUTHEAST TOWARD THE COAST BY THIS EVENING. HAVE SLIGHT CHANCE
EAST OF CAE UNTIL ABOUT 02Z. THINK ATMOSPHERE WILL BE TOO STABLE
FOR STRONG STORMS. THE ACTIVITY SHOULD DIMINISH AS THE COLD FROM
MOVES INTO THE LOW COUNTRY. IN GOOD AGREEMENT WITH MOS LOW
TEMPERATURES IN THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
UPPER RIDGE WILL CONTINUE OVER THE WESTERN CONUS...AS CLOSED UPPER
LOW REMAINS NEARLY STATIONARY OVER ONTARIO WITH TROUGHINESS
EXTENDING SOUTH INTO THE SE US. SURFACE FRONT WILL PUSH JUST TO THE
SOUTH OF OUR FORECAST AREA THURSDAY...WITH WEAK SURFACE HIGH
PRESSURE OVER OUR REGION. DRIER AIR WILL PREVENT CONVECTION. THERE
ARE SOME INDICATIONS OF POSSIBLE CONVECTION ALONG THE FRONT LATE
THU AFTN OR EVE JUST TO OUR SOUTH...BUT CURRENT INDICATIONS ARE
THAT IT WILL STAY JUST SOUTH OF OUR FA. NEXT WEAK FRONT AND WEAK
UPPER DISTURBANCE TO APPROACH FROM THE NW FRIDAY...WITH JUST
ENOUGH MOISTURE INCREASE FROM THE SOUTH AHEAD OF IT TO WARRANT
SLIGHT CHANCE POPS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LITTLE CHANGE IN THE UPPER PATTERN...WITH RIDGE WEST AND TROUGH EAST
AS UPPER LOW IS PROGGED TO CONTINUE SPINNING OVER ONTARIO/HUDSON BAY
REGION. A SERIES OF UPPER DISTURBANCES ROTATING AROUND THE LOW WILL
MOVE SE INTO THE EASTERN CONUS...WITH TROUGH DEEPENING SLIGHTLY WITH
TIME. GFS/ECMWF BRING SURFACE FRONT INTO THE REGION SATURDAY AND
STALL IT OVER OUR REGION INTO EARLY NEXT WEEK. PLENTIFUL ATMOSPHERIC
MOISTURE AND A SERIES OF UPPER DISTURBANCES WILL PROVIDE AT LEAST
CHANCE POPS THROUGH THE PERIOD. GENERALLY ACCEPTED HPC GUIDANCE.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
EXPECT MAINLY VFR CONDITIONS DURING THE TAF PERIOD. HIGH CLOUDINESS TODAY
HAS HELPED LIMIT INSTABILITY. MOST OF THE UPPER-LEVEL LIFT HAS
REMAINED NORTH OF THE FORECAST AREA. EXPECT ANY THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING WILL REMAIN ISOLATED WITH THE CHANCE TOO
LOW TO INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME. A RELATIVELY
DRY AIR MASS AND A LITTLE MIXING SHOULD LIMIT FOG. HOWEVER...FOG MAY
OCCUR DURING THE EARLY MORNING HOURS BECAUSE OF SOME CONVERGENCE
ALONG THE WEAK FRONT. THE FOG POTENTIAL APPEARS GREATER AT THE RIVER
VALLEY TERMINALS OF AGS AND OGB. USED THE GFS LAMP AND FORECASTED A
PERIOD OF MVFR FOG. HEATING AND MIXING SHOULD HELP DISSIPATE ANY FOG
AFTER 14Z.

EXTENDED AVIATION OUTLOOK...EXPECT RESTRICTIONS IN SCATTERED
THUNDERSTORMS AHEAD OF A COLD FRONT FRIDAY AND FRIDAY NIGHT.
THE FRONT WILL LIKELY STALL NEAR THE AREA SATURDAY AND REMAIN
THROUGH MONDAY. WIDESPREAD LOW CLOUDINESS AND FOG MAY OCCUR
ESPECIALLY DURING THE EARLY MORNING HOURS BECAUSE OF MOISTURE
ASSOCIATED WITH THE FRONT. THERE SHOULD ALSO BE SCATTERED
THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 15, 5:36 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
536 AM EDT WED AUG 15 2012

GAZ040-063-064-SCZ018-020-025-026-160945-
LINCOLN-MCDUFFIE-COLUMBIA-MCCORMICK-NEWBERRY-EDGEFIELD-SALUDA-
536 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ065-077-SCZ015-016-021-022-027>031-035>038-041-160945-
RICHMOND-BURKE-LANCASTER-CHESTERFIELD-FAIRFIELD-KERSHAW-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
536 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE STORMS MAY DEVELOP AHEAD OF AN APPROACHING COLD
FRONT LATE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND HAIL
WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 6:54 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT WED AUG 15 2012

SCZ020-021-152315-
FAIRFIELD-NEWBERRY-
654 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 715 PM EDT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WHITMIRE...MOVING SOUTHEAST AT 25 MPH.
THE STORM WILL AFFECT THE AREA NEAR THE NEWBERRY AND FAIRFIELD COUNTY
LINE.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WHITMIRE...SHELTON...AND BLAIR.

THE THUNDERSTORM WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50 MPH...
DANGEROUS LIGHTNING...BRIEF HEAVY DOWNPOURS AND SMALL HAIL.

&&

LAT...LON 3436 8127 3427 8147 3452 8166 3453 8165
      3453 8162 3448 8155 3446 8155 3445 8153
      3449 8149 3450 8143 3454 8143 3456 8142
TIME...MOT...LOC 2251Z 334DEG 23KT 3453 8154

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:16 PM EDTSpecial Weather StatementCAEAiken, Bamberg, Barnwell59 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.